Drug improves tremors, involuntary movements in Parkinson patientsJanuary 2nd, 2007 in Medicine & Health / Medications
A drug used to treat epilepsy has been found to significantly improve tremors, motor fluctuations, and other involuntary movements, or dyskinesias, in patients with Parkinson disease, according to a study published in the January 2, 2007, issue of Neurology, the scientific journal of the American Academy of Neurology.
The three-month, multi-center study in Japan involved 279 Parkinson disease patients who weren't responding well to the commonly used drug, levodopa, to manage their symptoms. The patients were divided into groups that took 25, 50 or 100 mg a day of the drug zonisamide or placebo.
Researchers found at least 30 percent of patients taking zonisamide experienced a more than 30-percent reduction in their score on a rating scale used to follow the progression of a person's Parkinson disease. The most significant improvement was seen in the group taking 50 mg of zonisamide a day. That group saw a nearly 40-percent improvement in the score.
"Zonisamide treatment improved all main Parkinson disease symptoms in these patients, including tremor and other disabling dyskinesias. This is consistent with findings from other, smaller studies," said lead author Miho Murata, MD, PhD, with the National Center of Neurology and Psychiatry in Tokyo, Japan. "Zonisamide is safe, effective, and well tolerated at 25 to 100 mg a day as an added treatment in patients with Parkinson disease."
While this study lasted only 12 weeks, Murata says their preliminary data shows the benefits of zonisamide observed at 12 weeks were maintained for more than a year in all 17 patients involved in a study on the long term effects of zonisamide on Parkinson disease.
Murata says it's not fully understood yet as to why zonisamide helps Parkinson disease symptoms and further study is needed to clarify the mechanism behind the drug's benefits.
Source: American Academy of Neurology
"Drug improves tremors, involuntary movements in Parkinson patients." January 2nd, 2007. http://phys.org/news86930728.html